Welcome, Guest
Username: Password: Remember me
Other Platelet Disorders
  • Page:
  • 1

TOPIC: ITP and now Lupus - possibly drug induced? Misdiagnosed?

ITP and now Lupus - possibly drug induced? Misdiagnosed? 1 year 2 months ago #62716

  • ben23
  • Offline
  • Posts: 13
  • Thank you received: 0
I was diagnosed with ITP 12/2014. I didn't have any symptoms besides the low platelet count. I felt good and normal, and had a lot of energy. I worked out at least 4 times a week. I felt strong, energetic, and normal before every treatment, but after each treatment came the side effects. The side effects were usually gone after a day or two. Then I was back to normal. I didn't have any physical symptoms of ITP (bruising, nose bleeds) until December 2016. At which point I did the Partial Spleen embolization, then I had a splenectomy on 1/2017.

Basically it took two years before the ITP symptoms showed up, then I had my spleen removed. I have a gut feeling that I have been misdiagnosed and the ITP symptoms I experienced which led me to a splenectomy, was induced by the treatments. That's my theory, even though It seems like a long shot.

My platelets have been holding steady (180-255), and around 10/2017, my Rheumatologist then tells me I have Lupus. He informed me of the symptoms (rash, joint pain) and prescribed plaquenil (Hydroxychloroquine). But I don't have these symptoms. His basis is that my blood test show some antibody markers which corresponds to Lupus. I've been taking this Hydroxycholorquine since 10/2017, and on 01/30/2018 I started having headaches.

1/30/18 - Daily Headache, pulsing sensation radiating from left eye to the top of my head then to the back of my neck
2/14/18 - Daily headache still going on. Rheumatologist said to take Ibuprofen up to 600mg daily
2/22/18 - Daily headache still going on. Primary care doctor said to take Tylenol. Doctor also convinced me that it's just a persistent migraine.
2/26/18 - Headache became intolerable. I reduced Hydrocholoquine to 100mg daily
2/27/18 - Headache somewhat reduced. I then stopped taking Hydrocholoquine.
2/28/18 - No more headaches.

After having daily headaches daily, it was finally gone after I stopped taking Hydrochoroquine.

I think I'm being misdiagnosed, and this Medication will actually induce Lupus. I'm saying this because I've been given medication even though I don't have the Lupus symptoms (rash, joint pain, etc). There's only something in my blood work that corresponds to Lupus.
Just as I believe that my ITP was induced by the treatments for which I didn't have any symptoms, only the blood test result.

Can anyone tell me from your Lupus experience if you've had the same headache caused by Hydrocloroquine (Plaquenil)? Do you think that it was the medication that is inducing my headaches?

Please Log in or Create an account to join the conversation.

ITP and now Lupus - possibly drug induced? Misdiagnosed? 1 year 2 months ago #62718

  • Sandi
  • Away
  • Sandi Forum Moderator Diagnosed in 1998, currently in remission. Diagnosed with Lupus in 2006. Last Count - 344k - 6-9-18
  • Posts: 12447
  • Karma: 11
  • Thank you received: 2328
Ben:
What medications did you use for ITP and at what count did the symptoms begin? I've never heard of the treatments causing bruising and nose bleeds. If your counts were low, that was probably the cause. Sometimes people do not have symptoms at low counts and sometimes they do. It's not an exact science and happens to a lot of us. There were times when I didn't even know my counts were down until I had a CBC, and there were also times when I had horrible bruises. It never made sense to me, but sometimes it depends on how quickly the counts drop. A slow drop may not cause as many symptoms as a fast drop.

As for Lupus, physical symptoms usually do play a part in the diagnosis. What were the tests that led your Rheumatologist to give you the diagnosis? It's always a good idea to get copies of labs so you have that information. Why were you seeing a Rheumatologist? I don't think that Plaquenil will induce or cause Lupus, but if you do in fact have it, stopping the drug could possibly contribute to new symptoms that the drug was keeping in check. I've been on Plaquenil for 12 years and I do usually have headaches, but I also have neck problems that cause headaches. Headaches can be one of the side effects so yes, that could have been the problem.

If you are doubting your diagnosis, it wouldn't hurt to get a second opinion.

Please Log in or Create an account to join the conversation.

ITP and now Lupus - possibly drug induced? Misdiagnosed? 1 year 2 months ago #62726

  • ben23
  • Offline
  • Posts: 13
  • Thank you received: 0
Hi Sandi. Thanks for your reply.
At the time the symptoms began, I wasn't on any medications. My platelet count was at 244 at the last test (3 weeks prior). We thought my platelet count had finally become stable, so the tests were done every three weeks. Until that day, the symptoms just showed up for the first time since I was diagnosed with ITP (2 years prior).

I was first diagnosed with ITP in Dec 2014, and my hematologist referred me to my rheumatologist in Feb 2015. On Aug 2017, my rheumatologist diagnosed me with lupus based on Anti-DNA (DS) Ab Qn = 68 ( Normal Range = 0 to 9). We've tested for this particular item before, but it has always been in range. Since then, he prescribed Plaquenil.

Anyway, I haven't had any headaches since stopping Plaquenil the other day. I'm gonna start taking it again soon. I asked my primary care doctor to run tests and we have a scheduled blood test to see if the Plaquenil is also affecting the liver function tests (ALT, AST) which also show high on the lab tests.

I also have an appt with another Rheumatologist in 2 weeks for a 2nd opinion.
Thanks again for your feedback Sandi.

Please Log in or Create an account to join the conversation.

ITP and now Lupus - possibly drug induced? Misdiagnosed? 1 year 2 months ago #62727

  • Sandi
  • Away
  • Sandi Forum Moderator Diagnosed in 1998, currently in remission. Diagnosed with Lupus in 2006. Last Count - 344k - 6-9-18
  • Posts: 12447
  • Karma: 11
  • Thank you received: 2328
So you're saying that you had nose bleeds and bruises with normal counts? I don't think it's ITP or treatment related...people who don't have ITP get nose bleeds and bruises too.

The dsDNA is pretty Lupus-specific and can precede physical symptoms. Maybe have it tested again in a few months to see if it's still elevated, and let me know how the new tests come out. I'm glad you have that second opinion.

Please Log in or Create an account to join the conversation.

ITP and now Lupus - possibly drug induced? Misdiagnosed? 1 year 2 months ago #62728

  • ben23
  • Offline
  • Posts: 13
  • Thank you received: 0
Well.. I had normal counts at 244 three weeks prior. My doctors and I thought I was already stable. Then at the time of bleeding and bruising, I was at 15.
I've had the dsDNA tested five times since then, and it's always been elevated. We'll see what the other rheumatologist will say.

Thanks again.

Please Log in or Create an account to join the conversation.

ITP and now Lupus - possibly drug induced? Misdiagnosed? 1 year 2 months ago #62730

  • Sandi
  • Away
  • Sandi Forum Moderator Diagnosed in 1998, currently in remission. Diagnosed with Lupus in 2006. Last Count - 344k - 6-9-18
  • Posts: 12447
  • Karma: 11
  • Thank you received: 2328
Okay, that makes sense then.

Please Log in or Create an account to join the conversation.

  • Page:
  • 1

BBB Cleveland logo GuideStar Seal NORD Member Badge 2018THSNA logo